Alert archive / Indiana / Flood Watches in 2007

Flood Watch 2, NWS Northern Indiana

January 4, 2007Starke County, Indiana

NWS Northern Indiana issued this flood watch at Jan 4, 2007, 8:01 PM CST for Starke County, Indiana. It took effect at Jan 5, 2007, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2007, 8:01 PM CST (02:01 UTC)
In effect from
Jan 5, 2007, 3:00 PM CST
Expired
Jan 5, 2007, 2:18 AM CST
In force
Issued by
NWS Northern Indiana
Flood severity
None

County Starke County, IN

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KIWX 050201
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EST THU JAN 4 2007


INZ003-012-051015-
/O.NEW.KIWX.FA.A.0002.070105T2100Z-070108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PORTE-STARKE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON
801 PM CST THU JAN 4 2007

...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN INDIANA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTHERN INDIANA...LA PORTE AND STARKE.

* FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING

* HEAVY RAIN THIS EVENING MAY RESULT IN MINOR FLOODING OF THE
  KANKAKEE RIVER NEAR DAVIS BEGINNING FRIDAY AFTERNOON AND
  CONTINUING UNTIL SUNDAY EVENING.

* FLOODING OF LOW LYING AGRICULTURAL AREAS NEAR THE KANKAKEE RIVER
  IS POSSIBLE. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
1 follow-up statement
000 
WGUS63 KIWX 050818
FFAIWX

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 AM EST FRI JAN 5 2007


INZ003-012-050930-
/O.CAN.KIWX.FA.A.0002.070105T2100Z-070108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PORTE-STARKE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON
218 AM CST FRI JAN 5 2007

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH THAT WAS IN EFFECT FOR THE KANKAKEE RIVER IN
PORTIONS OF LA PORTE AND STARKE COUNTIES HAS BEEN UPGRADED TO A
RIVER FLOOD WARNING. THIS REPLACES THE FLOOD WATCH THAT WAS
PREVIOUSLY IN EFFECT.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flood watch went out at Jan 4, 5:38 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 4, 5:38 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST THU JAN 4 2007

.AVIATION...
WK SHRTWV MOVG EAST ACROSS THE MS VALLEY WAS TAPPING DEEP MOISTURE
FROM THE GULF OF MEXICO WHICH WAS AIDED IN NORTHWARD TRANSPORT BY
CUT-OFF LOW OVER ERN TX, RESULTING IN A RATHER LARGE AREA OF RAIN
ACROSS NRN IL/IN THIS EVE. SHRTWV SHOULD MOVE THROUGH THE AREA
RATHER QUICKLY IN NEARLY ZONAL NRN STREAM FLOW TONIGHT, THUS ENDED
RAINFALL AROUND 06Z AT SBN AND 10Z AT FWA. CIGS/VSBYS SHOULD
DETERIORATE OVERNIGHT AS LOW LEVELS SATURATE AND WINDS DIMINISH.
THE QUESTION IS HOW FAR DOWN WILL CONDITIONS GO. FOR RIGHT NOW HAVE
DROPPED VISIBILITIES DOWN TO IFR AND CEILINGS DOWN TO IFR/BORDERLINE
MVFR. ONLY A SLOW IMPROVEMENT EXPECTED DURING THE DAY ON FRIDAY AS
WK LOW LEVEL FLOW AND AN INVERSION AROUND 1500FT TRAPS LOW LEVEL
MOISTURE OVER THE AREA.

&&

.PREV DISCUSSION...
SHORT TERM...
RAIN HAS ENTERED THE CWA AND MORE IS ON THE WAY. AS OF 20Z...THERE
IS RAIN FROM OUR CWA TO NORTHERN ILLINOIS AND THEN SOUTHWARD. THE
NAM-WRF IS SLOWER THAN THE GFS BUT BOTH ARE POINTING AT BASICALLY
THE SAME SCENARIO...JUST A TIMING ISSUE BETWEEN THE TWO. THEY HAVE
THIS AREA OF RAIN THAT IS ORIENTED MORE NORTHEAST TO SOUTHWEST
MOVING THROUGH THE CWA FIRST AND THEN AN AREA OF RAIN ORIENTED A
LITTLE BIT MORE NORTH TO SOUTH THAN THE FIRST BATCH IS. I SAY FIRST
AND SECOND BATCH BUT THERE MAY NOT BE ANY DOWN TIME BETWEEN THE TWO.
LOOKING AT CURRENT RADARS...FROM OURS WEST AND SOUTHWARD...THE AREAS
OF RAIN IS SET UP SIMILAR TO THIS. THE MODELS SAY THIS RAIN WILL
MAINLY BE OVER BY/AROUND MIDNIGHT AND BELIEVE THIS TO BE SO WITH THE
CURRENT RADAR TRENDS AND WHERE THE RAIN IS ALREADY AT. ALSO LOOKING
AT HUMIDITY/OMEGA TIME HEIGHTS...THE DEEPEST MOISTURE AND BEST LIFT
IS FROM THIS AFTERNOON UP TIL MIDNIGHT. THEN IT TAPERS OFF AFTER
THAT FOR MOST OF THE CWA...BUT RETAINING PLENTY OF LOW LEVEL
MOISTURE FOR THE REST OF THE NIGHT THROUGH TOMORROW. AS THE AREA OF
RAIN MOVES NORTH AND EAST...THE EASTERN TO SOUTHEASTERN PARTS OF THE
CWA WILL BE STAYING IN THE AREA OF RAIN THE LONGEST...THEREFORE THE
HIGH RAIN CHANCES STAY OVER THERE THROUGH THE NIGHT. THIS
AFTERNOONS/TONIGHTS RAIN WILL BE PUSHED ALONG BY A WEAK SURFACE
TROUGH THAT IS MOVING THROUGH THE NORTHERN U.S. AND WITH THE GULF OF
MEXICO OPEN...PLENTY OF MOISTURE CAN STREAM UP HERE FOR RAIN. RAIN
CHANCES DECREASE TOMORROW EXCEPT FOR THE SOUTHEASTERN PART OF THE
CWA. A WEAK SURFACE LOW LOOKS TO MOVE BY JUST TO OUR SOUTHEAST
TOMORROW...THUSLY KEEPING HIGH RAIN CHANCES IN FOR THE SOUTHEASTERN
PART OF THE CWA. WITH THE ABUNDANT LOW LEVEL MOISTURE IN THE AREA
TONIGHT...SOME FOG IS POSSIBLE.

LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...
A VARIABLE WEATHER PATTERN IN THE LONG TERM GRIDS WITH PERIODS OF
ABOVE NORMAL TEMPERATURES BUT ALSO SOME BRIEF PERIODS OF
TEMPERATURES CLOSER TO NORMAL. GENERALLY CONTINUING WITH
PERSISTENCE FOR CONTINUITY AS 12Z MODELS REMAIN IN GOOD GENERAL
AGREEMENT WITH OVERALL LONG TERM PATTERN.

SOUTHERN STREAM LOW WILL BE PASSING BY TO OUR SOUTHEAST AT THE
BEGINNING OF THE PERIOD...FRIDAY NIGHT. THIS LOW WILL BECOME
ABSORBED IN SOUTHWEST FLOW AS DEEPENING WESTERN CONUS TROUGH
DEVELOPS. A WEAK SURFACE FRONT ASSOCIATED WITH PLAINS UPPER TROUGH
WILL DRIFT INTO FORECAST AREA LATE FRIDAY NIGHT. COL AREA NEAR THIS
FRONT WILL CREATE LIGHT OR CALM WINDS. MODELS SHOWING ABUNDANT LOW
LEVEL MOISTURE IN PLACE ALONG WITH THIS COL AREA. HAVE SEEN THIS
SCENARIO SEVERAL TIMES THIS FALL AND EARLY WINTER WITH FOG AND LOW
STRATUS FORMATION OCCURING EACH TIME. GIVEN MODEL AGREEMENT ON THIS
SYNOPTIC PATTERN...HAVE INTRODUCED FOG TO FORECAST FOR FRIDAY NIGHT.
HAVE OPTED TO NOT INTRODUCE DRIZZLE AT THIS TIME BUT KEPT CHANCE OF
RAIN ALL NIGHT. EXPECT WE CAN REFINE THIS A LITTLE BETTER
OVER NEXT 24 HOURS WITH DRIZZLE POSSIBILITY THROUGH THE EVENING
FOLLOWED BY RAIN CHANCES LATE. AS FRONT SLIDES SOUTHEAST INTO
FORECAST AREA LATE FRIDAY NIGHT...MIXING WILL LIKELY IMPROVE
VISIBILITY IN THE WEST. THIS FRONT WILL ALSO BRING A CHANCE OF RAIN
TO THE AREA...MAINLY LATE AS A WEAK LOW RIDES NORTH ALONG THE
FRONT.  TEMPERATURES WILL REMAIN ON THE WARM SIDE FRIDAY NIGHT WITH
CLOUDS AND FOG. NORTHWEST AREAS COULD DROP LATE AS FRONT SLIDES IN
THERE. LITTLE DIURNAL RISE SATURDAY WITH COLD AIR ADVECTION BEHIND
FRONT. SOUTHEAST AREAS LIKELY TO SEE BRIEF RISE THEN FALL. HAVE
ADDED A NON DIURNAL TEMPERATURE TREND TO SATURDAY FOR THIS FRONTAL
PASSAGE.

HIGH PRESSURE SLIDES THROUGH SATURDAY NIGHT AND EARLY SUNDAY BEFORE
ANOTHER FAST MOVING WAVE CROSSES THE AREA AND REINFORCES THE COLD
AIR. THIS FRONT STILL LOOKS MOISTURE STARVED SO NO POPS. NOT A GOOD
SETUP AT THIS TIME FOR LAKE EFFECT BEHIND THIS WAVE AS WINDS MORE
WEST THAN NORTHWEST AND MOISTURE LIMITED.

MODEL DISCREPENCIES NOW APPEARING FOR MONDAY NIGHT AS 12Z GFS DIVES
ANOTHER FAST MOVING CLIPPER SHORT WAVE FARTHER SOUTH OVER OUR AREA.
MOISTURE NOW LOOKS DEEPER WITH QUICK SHOT OF OMEGA. COULD YIELD SOME
LIGHT SNOW. GIVEN THIS IS THE FIRST RUN TO SHOW THIS AND OTHER 00Z
MODEL RUNS FURTHER NORTH...PREFER TO WAIT ANOTHER COUPLE RUNS TO SEE
THE CONTINUITY THEN POSSIBLY ADD POPS FOR LIGHT SNOW. TEMPS WILL BE
DOWN TO NEAR NORMAL IN THIS PERIOD WITH SEVERAL CLIPPERS BRINGING
SLIGHTLY COLDER AIR...NEAR NORMAL AIR...TO THE AREA. IF THIS 12Z RUN
INDEED BEGINS TO LOOK TRUE...COULD BE A BETTER CHANCE FOR SOME LAKE
EFFECT SNOW TUESDAY.

WEST COAST TROUGH LOOKS TO DEEPEN TOWARD THE LATTER HALF OF THE
WEEK...BRINGING SOUTHWEST FLOW BACK TO OUR AREA. CONTINUED TREND OF
SLIGHT WARM UP LATE...BACK INTO THE LOW 40S. ALSO HELD OFF ON
INTRODUCING PCPN AS MEDIUM RANGE MODELS USUALLY TOO MOIST IN
DEVELOPING SOUTHWEST FLOW AND TOO FAST WITH ANY SURFACE FRONTS.

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR LMZ043-LMZ046.
&&

SHORT TERM...LOTHAMER
LONG TERM....LASHLEY
AVIATION...LOTHAMER/TAYLOR
Hazardous weather outlook, Jan 4, 4:00 AM CST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST THU JAN 4 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
400 AM CST THU JAN 4 2007 /500 AM EST THU JAN 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

MINOR RIVER FLOODING WILL CONTINUE ALONG THE SAINT JOSEPH RIVER AND
THE TIFFIN RIVER IN NORTHEAST INDIANA AND NORTHWEST OHIO. MINOR
FLOODING OF AGRICULTURAL LANDS NEAR THESE RIVERS REMAINS POSSIBLE.

IN ADDITION...ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL IS
POSSIBLE TONIGHT OVER PORTIONS OF NORTHEAST INDIANA AND NORTHWEST
OHIO. IF SIGNIFICANT RAINFALL OCCURS TONIGHT...HIGH RIVER LEVELS
WILL CONTINUE WITH ADDITIONAL RIVER FLOODING POSSIBLE ALONG THE
SAINT MARYS RIVER AND WABASH RIVER INTO THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-051030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
500 AM EST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 15 TO 25 KNOTS AND 3 TO 5 FOOT WAVES WILL
CONTINUE TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 12:36 PM CSTFlood WatchIWXElkhart63 hr

Nearby

Flood Watches in Indiana, 2007Every flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.